Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

August 4, 2023Choctaw County, Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 4, 2023, 3:14 PM CDT for Choctaw County, Wilcox County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 3:14 PM CDT (20:14 UTC)
Expired
Aug 4, 2023, 4:00 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

Counties Choctaw County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 144 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS84 KMOB 042014
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
314 PM CDT Fri Aug 4 2023
 
ALZ051-053-054-042100-
Clarke AL-Wilcox AL-Choctaw AL-
314 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CHOCTAW...NORTHERN
CLARKE AND WILCOX COUNTIES THROUGH 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Burnsville to Bogue Chitto to 3
miles northwest of Sweet Water to 3 miles west of Lisman. Movement
was southeast at 45 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Gilbertown, Yellow Bluff,
Toxey, and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8725 3212 8726 3205 8718 3205 8686
      3196 8686 3196 8691 3183 8691 3183 8750
      3178 8847 3213 8844 3217 8801 3209 8805
      3206 8812 3199 8810 3199 8767 3201 8762
      3213 8762 3213 8752 3226 8752 3227 8744
TIME...MOT...LOC 2013Z 311DEG 38KT 3247 8694 3234 8731 3214 8789 3217
8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

cb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:44 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 12:44 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1244 PM CDT Fri Aug 4 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Fri Aug 4 2023

A line of showers and thunderstorms will move southward across
the area from mid afternoon into the early evening hours. MVFR
conditions and gusty winds will accompany the stronger storms.
Some patchy light fog is possible late tonight, otherwise outside
of convection VFR conditions are expected. Variable winds less
than 10 knots will occur inland, while light southwesterly winds
will occur near the coast. Winds become light and variable
tonight. /22

&&

.NEAR TERM...
(Now through Saturday)
Issued at 1236 PM CDT Fri Aug 4 2023

An upper ridge over the area (which extends from the south central
and southwest states) retreats a bit westward through Saturday as
a series of shortwaves progress across the region within the
northwest flow aloft. Deep layer moisture continues to increase
across the area, and precipitable water values range from 1.75-2.0
inches this afternoon followed by values of 2.0-2.5 inches for
Saturday. Convection, potentially in the form of a MCS, is
expected to develop north of the area and move into the area this
afternoon, although a weakening trend was noted in the latest
CAMS, likely due to a weakening trend in the series of shortwaves.
Another round of convection is expected to develop across the
area on Saturday in response to the series of shortwaves. Shear
values look to remain on the low side when convection is present,
with 0-6 km bulk shear values typically 25 knots or less. DCAPE
values this afternoon look to be around 1500 J/kg, then for
Saturday look to be a bit lower (due to increased deep layer
moisture) and typically 500-1500 J/kg. MLCAPE values this
afternoon will be 2000-3500 J/kg with similar values for Saturday.
Strong gusty winds continue to be the main threat with the
stronger convection through the period. The Storm Prediction
Center has continued with a marginal risk of severe storms for
most of the area today. Highs today will be mostly in the mid to
upper 90s and a Heat Advisory remains in effect for the entire
area for heat index values up to 111. Highs on Saturday will be in
the mid to upper 90s except for lower 90s across the northernmost
portions where convection is anticipated to limit heating. Have
opted to issue a Heat Advisory for Saturday for southeast
Mississippi, extreme southwestern Alabama along with the western
Florida panhandle for heat index values up to 111 or so. Lows
tonight will be in the mid to upper 70s, except for near 80 at the
immediate coast. A low risk of rip currents is expected through
Saturday. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  96  76  96  77  97  77  94 /  20  40  30  40  10  30  20  70
Pensacola   80  96  78  95  79  95  80  95 /  20  50  30  50  10  40  20  70
Destin      81  92  79  92  81  93  81  92 /  30  60  40  50  20  40  20  50
Evergreen   74  95  73  94  73  97  74  93 /  30  60  30  50  20  30  20  60
Waynesboro  76  96  74  95  74  96  73  91 /  20  40  30  40  10  30  30  60
Camden      74  92  73  92  74  94  73  89 /  20  50  20  50  20  30  30  60
Crestview   74  96  73  95  74  97  75  96 /  30  60  30  60  20  40  20  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from noon to 7 PM CDT Saturday for ALZ051-052-059-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from noon to 7 PM CDT Saturday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from noon to 7 PM CDT Saturday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 4, 2:48 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
248 PM CDT Fri Aug 4 2023

ALZ051-042030-
Choctaw AL-
248 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHOCTAW COUNTY THROUGH
330 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Heiberger to 7 miles northeast
of Chickasaw State Park to 3 miles south of Marion. Movement was
southeast at 40 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Lisman, and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8800
      3228 8801 3228 8802 3226 8801 3218 8801
      3215 8802 3214 8804 3208 8805 3207 8806
      3207 8810 3206 8811 3200 8846 3231 8842
TIME...MOT...LOC 1947Z 312DEG 33KT 3275 8716 3245 8773 3238 8864

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 4, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
314 PM CDT Fri Aug 4 2023

ALZ051-053-054-042100-
Clarke AL-Wilcox AL-Choctaw AL-
314 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CHOCTAW...NORTHERN
CLARKE AND WILCOX COUNTIES THROUGH 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Burnsville to Bogue Chitto to 3
miles northwest of Sweet Water to 3 miles west of Lisman. Movement
was southeast at 45 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Gilbertown, Yellow Bluff,
Toxey, and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8725 3212 8726 3205 8718 3205 8686
      3196 8686 3196 8691 3183 8691 3183 8750
      3178 8847 3213 8844 3217 8801 3209 8805
      3206 8812 3199 8810 3199 8767 3201 8762
      3213 8762 3213 8752 3226 8752 3227 8744
TIME...MOT...LOC 2013Z 311DEG 38KT 3247 8694 3234 8731 3214 8789 3217
8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:32 AM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more40 hr
Aug 4, 2:48 PM CDTSpecial Weather StatementMOBChoctaw42 min
Aug 4, 3:55 PM CDTSpecial Weather StatementMOBButler, Clarke, Monroe, Wilcox50 min
Aug 4, 4:06 PM CDTSpecial Weather StatementMOBCrenshaw39 min
Aug 4, 4:40 PM CDTSpecial Weather StatementMOBButler, Conecuh, Crenshaw, Monroe50 min
Aug 4, 5:27 PM CDTSpecial Weather StatementMOBCovington, Escambia48 min
Aug 4, 5:34 PM CDTSevere Thunderstorm WarningMOBCovington25 min
Aug 4, 6:59 PM CDTSpecial Marine WarningMOB61 min
Aug 4, 6:24 PM CDTSpecial Weather StatementMOBOkaloosa51 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.